Colorado, 2004

Lightning Strikes in Colorado, June 14, 2004

June 14, 2004 · NWS BOU · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 1:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 14, 1:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 14 2004

.SHORT TERM...ISOLATED STORMS NOW DEVELOPING OVER THE MOUNTAINS AND
FOOTHILLS.  WITH ANOTHER COUPLE DEGREES OF HEATING...WE WILL REACH
CONVECTIVE TEMPS ON THE PLAINS TO SUPPORT STORM SURVIVAL INTO THE
LOWER ELEVATIONS.  CAPES ARE LIMITED TO ABOUT 1000 J/KG OR
LESS...BUT MID LEVEL WINDS ARE QUITE IMPRESSIVE WITH 40 KTS JUST
ABOVE 600 MB.  THIS WOULD SUPPORT ONE OR TWO HIGH BASED SUPERCELLS
WITH HAIL AND HIGH WINDS BEING THE PRIMARY THREATS.  LOW LEVEL JET
DEVELOPS THIS EVENING AS HIGH PRESSURE MOVES EAST THROUGH THE
PLAINS.  THIS SHOULD PROVIDE SLIGHTLY BETTER STORM COVERAGE AND HELP
MAINTAIN CONVECTION A BIT LONGER OVER THE NORTHEAST CORNER.  GOING
FORECAST HANDLES THIS WELL.

BY TOMORROW...COLD FRONT WILL BE BACKDOORING ACROSS NORTHEAST
COLORADO.  12Z ETA LOOKED A BIT SLOW WITH FRONT AND 18Z SEEMS MORE
REASONABLE.  WITH THAT IN MIND...BEST POPS EXPECTED ACROSS THE
PLAINS IN VICINITY OF FRONTAL AND TERRAIN INDUCED CONVERGENCE.  WILL
BOOST POPS A BIT ACROSS THE FAVORED ADAMS...ARAPAHOE...WASHINGTON...
AND LINCOLN COUNTY AREA.  LATER SHIFTS MAY HAVE TO RAISE POPS A BIT
MORE DEPENDING ON LOCATION OF UPPER JET MAX AND POTENTIAL FOR
EMBEDDED SHORT WAVE TO ENHANCE CONVERGENCE.  SOME THREAT OF SEVERE
WEATHER WITH CAPES AROUND 1500 J/KG AND JUST ENOUGH SHEAR TO SUPPORT
SUPERCELLS.  COULD TURN INTO AN MCS BY TOMORROW EVENING.

.LONG TERM DISCUSSION...BIG CHANGES IN THE UPPER AIR PATTERN OVER
THE WESTERN CONUS WILL RESULT IN COLDER AND WETTER CONDITIONS FOR
THE FORECAST AREA THROUGH THE LONG TERM. OVERALL...MODELS IN
GOOD AGREEMENT ALTHOUGH GFS IS A BIT FARTHER SOUTH WITH THE COLD
AIR ASSOCIATED WITH THE BIG UPPER TROUGH FCSTD TO DROP SOUTH OVER
THE CENTRAL CONUS BY WEEK/S END. AS WAS ADVERTISED THE PAST 24
HOURS...STG JET FLOW STILL EXPECTED TO ROUND TOP OF HIGH AMPLITUDE
RIDGE OFF THE WEST COAST AND DOWN SPINE OF THE NRN ROCKIES
STARTING LATE TUESDAY. 1028MB SFC HIGH PRES AIR PROGGED TO ARRIVE
IN NERN COLORADO AROUND 00Z/WED. STG SHEAR AND OVERRUNNING ALONG
AN ADVANCING COLD FRONT EXPECTED TO IGNITE SCATTERED T-STORMS
INITIALLY OUT NEAR THE EASTERN BORDER AND EVENTUALLY UP AGAINST
THE SRN FRONT RANGE TUESDAY EVE AS THE MOIST AND UNSTABLE UPSLOPE
FLOW DEEPENS. SEVERE HAIL AND WIND A POSSIBLITY.

LATE TUESDAY NIGHT AND WEDNESDAY DEEP ANTICYCLONIC POST FRONTAL
UPSLOPE FLOW IN PLACE EAST OF THE CONTINENTAL DIVIDE. HIGH PLAINS
AIRMASS LOOKS TOO COOL AND STABLE FOR ANY CONVECTION WEDNESDAY.
LOW OVERCAST AND LIGHT STRATIFORM PRECIPITATION SHOULD HOLD TEMPS
WELL BELOW NORMAL FOR THE DATE. TEMPS POSSIBLY COLD ENOUGH
DURING THE MORNING FOR A BRIEF RAIN/SNOW MIX IN FOOTHILL AREAS
ABOVE AROUND 8000 FT MSL. ANY MEASURABLE PCPN SHOULD BE LIGHT
AND LARGELY CONFINED TO AREAS IN AND ALONG THE FRONT RANGE. TEMPS
WEDNESDAY EAST OF THE DIVIDE POTENTIALLY 15 TO 25 DEGS BELOW
NORMAL.

THURSDAY...SFC HIGH SLIDES EAST OF THE STATE WITH BOUNDARY LAYER
WINDS GOING SELY BY AFTERNOON. 700 MB TEMPS WARM 4-5DEG C WITH MAX
TEMPS ON THE PLAINS RETURNING TO THE 70S. BY AFTERNOON TIGHTENING
SFC PRES GRAD ON THE PLAINS AND STG PRES FALLS ACRS SRN WY AHEAD OF
THE NEXT COLD FRONT CAUSES SELYS WINDS ON THE PLAINS TO STRENGHTEN
AND A RAPID REBOUND IN DEWPOINTS. GRIDS SHOW HIGH THETA-E VALUES UP
AGAINST THE FRONT RANGE AND WITH A POTENTIAL DENVER CYCLONE...COULD
SEE ISOLATED SEVERE ON THE PLAINS LATE...POSSIBLY IN THE DENVER
METRO AREA.

FRIDAY...STG N/NWLY FLOW IN BETWEEN THE BIG RIDGE ALONG THE WEST
COAST AND THE UNSEASONABLY COLD UPPER TROUGH DROPPING OVER THE GREAT
PLAINS DRIVES AN EVEN STRONGER COLD FRONT IN NERN COLORADO LATE AS
PER THE LATEST MODEL RUNS. THOUGH DIFFERENCES EXIST WITH THE
MODELS...THE PAST FEW RUNS HAVE CONTINUED TO SHOW THIS COLD AIR
OUTBREAK. EVEN SO...AFTER COORDINATING WITH SURROUNDING
WFOS...DECIDED TO REFRAIN FROM GOING AS COLD FRIDAY AND SATURDAY AS
THE GFS WOULD HAVE US BELIEVE. F.Y.I. GRIDDED 850 MB TEMPS AND
1000-500 MB THICKNESSES LOOK COLD ENOUGH FOR SNOW IN THE FRONT RANGE
FRIDAY NIGHT/SATURDAY MORNING. WON/T BITE OFF ON THIS YET. SEE ONLY
SLIGHT WARMING AND DRYING DURING THE WEEKEND WITH YET ANOTHER SHOT
OF RELATIVELY COOL UPSLOPE AIR MONDAY...FOR WHAT ITS WORTH. LATER
SHIFTS STILL HAVE TIME TO MAKE THE APPROPRIATE ADJUSTMENTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/BAKER
Hazardous weather outlook, Jun 14, 10:13 AM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT MON JUN 14 2004

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF ONE OR TWO SEVERE THUNDERSTORMS ACROSS THE
NORTHEASTERN PLAINS OF COLORADO THIS AFTERNOON AND EVENING.

ISOLATED THUNDERSTORMS WILL FIRST DEVELOP OVER THE MOUNTAINS BY THE
NOON HOUR AND THEN SPREAD AND DEVELOP EASTWARD ACROSS THE PLAINS
AFTER 2 PM.  THE STORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO
SLIGHTLY MORE UNSTABLE AIR OVER THE NORTHEAST PLAINS LATE THIS
AFTERNOON AND EARLY THIS EVENING.  WHILE INSTABILITY IS LIMITED...
THERE IS SUFFICIENT WIND SHEAR IN THE ATMOSPHERE TO PROMOTE THE
DEVELOPMENT OF ONE OR TWO SEVERE STORMS.  THE MAIN THREAT AREA OF
SEVERE WEATHER WILL BE EAST OF A LINE FROM GREELEY TO BENNETT AND
KIOWA...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS.

THE MAJORITY OF STORMS TODAY WILL PRODUCE JUST A BRIEF PERIOD OF
MODERATE TO HEAVY RAIN AND WIND GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON THE PLAINS
AND OVER THE FRONT RANGE OF NORTHEAST COLORADO TUESDAY AFTERNOON AND
EVENING. A COLD FRONT BACKING IN FROM THE NORTHEAST DURING THE
DAY AND STRONG SOLAR HEATING WILL PROVIDE THE LIFT AND INSTABILITY
NEEDED TO PRODUCE THUNDERSTORMS...A FEW POSSIBLY BECOMING SEVERE IN
THE AFTERNOON. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL PROBABLY
BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS.

ON WEDNESDAY...COOL AND MOIST UPSLOPE CONDITIONS WILL SIGNIFICANTLY
REDUCE THE RISK OF THUNDERSTORMS AND SEVERE WEATHER FOR THE OUTLOOK
AREA...PARTICULARLY EAST OF THE CONTINENTAL DIVIDE. THURSDAY...A
RETURN TO WARMER AND DRIER CONDITIONS MAY RESULT IN A FEW LATE DAY
STORMS...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATE. FRIDAY AND
SATURDAY...AREAS EAST OF THE MOUNTAINS WILL SEE A RETURN TO
UNSEASONABLY COOL AND MOIST CONDITIONS. CONSEQUENTLY...HAZARDOUS
WEATHER IS NOT ANTICIPATED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF THE I-25 URBAN CORRIDOR
AFTER 3 PM.

BARJENBRUCH/BAKER

The radar

The Denver radar (KFTG), 77 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Boulder

When
June 14, 3:00 PM MST
Where
Boulder County, 3 mi E of Jamestown
Reported by
NEWSPAPER
Coordinates
40.093, -105.358 (the zone’s center; the record gives no point)

Lightning sparked two small fires, one in Geer Canyon, and another 7.5 miles up Sunshine Canyon. Both were quickly contained and caused no damage to structures in the area.

Lightning, Douglas

When
June 14, 7:00 PM MST to 8:30 PM MST
Where
Douglas County, Castle Rock
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Lightning struck a power pole in Castle Rock igniting a small fire and injuring a 12-yr old girl standing nearby. The girl received minor injuries from the electrical shock. Lightning also sparked a small brush fire. The fire was quickly extinguished without incident.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402197, 5402198.